Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

143 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes increased salivation and hiccups after taking food?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Fri, 4 May 2018 in Digestion and Bowels
Question: I have a problem with getting hiccups and more or less foaming at the mouth after ingesting a couple of bites of food. This is not frequently, but does occur particularly at dinner when we have a larger meal. I have noted events when eating steak, turkey, etc. It feels as if food sticks in the esophagus. . .I immediately get the hiccups, saliva begins filling my mouith. (feels as if I have an XXXXXXX seltzer in my mouth) The bubbly saliva builds up & I spit it into a napkin. It is clear, although much thicker than saliva & quite bubbly. I continue to spit it up, while hiccuping, coughing and hacking. After about 5 miutes it seems to "break up" and clears". (It reminds me of a sink drain that is stopped-up, then breaks up & drains) The bubbly substance is not vomit, nor does there seem to be any stomach acid. I feel as if I have some type of swelling, scar tissue or some type of ulcer in my esophagus that flares up.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 6 hours later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

Most likely, based on your description, this is esophageal spasm. The muscles of the esophagus tighten and prevent the food from going down. The body reacts with increased salivation and hiccups are possible too. This can be more of a problem with meat.

Your statement "I feel as if I have some type of swelling, scar tissue or some type of ulcer in my esophagus that flares up." is likely a good description of what is going on. There may be inflammation that has happened over time from acid reflux coming up from your stomach into the esophagus, causing irritation.

Other possible causes include achalasia - a problem of the nerves that control the esophagus.

If the problem is caused by previous irritation from acid reflux, I recommend the following:

1. Zantac (ranitidine) 150 mg twice a day. Zantac is an acid reducer that decreases acid production by 70%, allowing the tissues to heal. You may need to take this for a month or longer. I prefer Zantac to the proton pump inhibitors (Nexium, Prilosec, etc) because it is safer and does not have the risk of discontinuation rebound hyperacidity when it is stopped.

2. Do not lie down for 2-3 hrs after eating.

3. Avoid acidic foods - citrus, tomatoes, juices

4. Decrease caffeine (colas, coffee) and sodas in general.

5. Decrease alcohol or completely stop it.

6. If you smoke cigarettes, now is the time to stop. They increase acid production and delay healing.

7. If you are overweight through the middle, that increases the risk of reflux. Try to decrease your weight (if overweight) slowly over time.

8. Eat smaller amounts at a time so there is less pressure in the stomach which can reflux acid into the stomach.

9. Avoid eating/drinking mint (it relaxes the lower esophageal sphincter which can allow more acid up).

If these changes don't help enough, it is time to see your doctor. Your dr. may want you to have an endoscopy (visualizes the esophagus, stomach, with a fiberoptic tube), or manometry (pressure testing of the esophagus).

One more thing which is just an anecdote: I have had patients who tell me that when they feel food has gotten stuck and they get pain in the esophagus, salivation, and hiccups, that sipping tiny bits of sparkling water helps.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area which lasts for 5-10 minutes.its occurenCe is twice and thrice in 15 days. I have got all checkup...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2 days during these two weeks of vomiting . any ideas what this could be from?

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling over in bed. I'm a 31 yr old female with no family history of anything like this. I'm not in agony but very aware my chest hurts. Any suggestions? Thank you

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining of stomach pain and heatburn, he consulted his primary physician and gave him a proton pump inhibitor. A week later, he started feeling dizzy, and today he fainted, and admitted to the ER department CBC findings are insignificant but there was hematemesis . He is irritable, a little confused, pale, and having shock. Tests and exams to be performed tomorrow morning, but am very worried. Please advice.

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet for 2-3 months. I have finished my couse. But till now i am not well. i have the same problem.
A have also nervs pain in right leg's upper side.I have consulted with neurologists & examined so many tests.
I had low VitB12, Doctor has advised me to take mythicobol Injection for 12 weeks as per week. Now i am very frustrated with my health.Pls advice me on my email [ YYYY@YYYY ].
Best regards
Ravi Kishor Singh